Alert archive / Tennessee / Special Weather Statements in 2023

Special Weather Statement, NWS Nashville, TN

February 16, 2023Stewart County, Tennessee

NWS Nashville, TN issued this special weather statement at Feb 16, 2023, 12:07 AM CST for Stewart County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 12:07 AM CST (06:07 UTC)
Expired
Feb 16, 2023, 12:45 AM CST
In force
38 min
Issued by
NWS Nashville, TN
Hail
0.88 in
Wind
30

County Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS84 KOHX 160607
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
1207 AM CST Thu Feb 16 2023
 
TNZ005-160645-
Stewart TN-
1207 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of northern Stewart
County through 1245 AM CST...

At 1207 AM CST, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Dover, Big Rock and Land Between The Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 AM CST for Middle
Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3664 8765 3638 8801
      3645 8806 3647 8805 3649 8806 3652 8804
      3656 8803 3668 8807
TIME...MOT...LOC 0607Z 224DEG 42KT 3639 8810 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Feb 15, 10:56 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 15, 10:56 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1056 PM CST Wed Feb 15 2023

...New AVIATION...

.UPDATE...
Issued at 736 PM CST Wed Feb 15 2023

Initial patch of convection has reached our southwestern counties
this evening. No lightning as of yet but sfc instabilities are
slightly north of marginal. Through the 925mb- 850 mb levels,
showalter values are running slightly negative, so a little more
pronounced there. Dewpoints are generally in the lower 60s so there
will be some convective fuel to work with overnight. Also, look for
those shear values to be on the upswing especially after midnight.

Still expecting several impulses within the southwesterly flow aloft
to ride northeastward late tonight and into early Thursday morning.
This should begin to enhance the lifting component as Instability and
shear will continue to be most favorable across western areas. Short
term cams continue to show showers with broken coverage of stronger
thunderstorms beginning around midnight tonight and lasting through
sunrise. This still appears to be the first round of two, with the
2nd round occuring from midday Thursday and through the afternoon
hours.

As for the flooding threat, it looks like that will hold off until
Thursday, during the day. Briefly considered a flood watch, but
given the somewhat compact linear 2"-4" flood threat, and location
uncertainty, have opted to not hoist a 2nd period flood watch and
review the upcoming 00Z data as it comes in. Also, reviewed the
potential for a wind advisory in our southwest. Gridded data
suggests that we are around 4KTs shy of criteria currently with an
appreciable downward speed gradient to the north. elected to forgo
this for now as well.

So for the forecast, current data appears to be on track. Will run
the f-builder shortly and advise if any appreciable differences
occur and updated again if needed.

&&

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 258 PM CST Wed Feb 15 2023

A lot potentially in the weather world happening across mid state
region through Thursday night, so lets get to the highlights.
In examining a slew of CAMs, our old friend the North American
Model (NAM), and the two main global models, i.e. GFS and the
ECMWF, and a plethora of different model derived soundings,
convective indicies, PWAT values, low to mid level atmospheric
wind profiles, etc., certainly uncertainty continues, but the
overall trend is that our area will experience potentially two
distinct rounds of severe weather. One of those rounds looks like
it could occur late this evening through overnight hours tonight.
The second round looks like it could occur Thursday morning
through Thursday afternoon. The primary concern during both of
these time periods will be damaging wind gusts, but certainly
isolated tornadoes as well as heavy rain leading to flooding will
also be possible. SPC has placed locations around and west of I-65
Corridor in a slight risk area for tonight, and almost the entire
mid state region in an enhanced risk of severe thunderstorms as
Thursday progresses. Good thing is that these expected showers
and thunderstorms will move eastward and out of our area as
Thursday night progresses as a strong cold front pushes through.
Per that frontal push through, lows Thursday night will be in
the low to mid 30s. Maybe a quick mix of wintry precipitation
across Cumberland Plateau Region Thursday night, but no wintry
accumulations expected.

Ok, as pertaining to weather, let's take a closer look at tonight
through Thursday and look at some things that could or could not
happen. The general timing for round one looks to be from around
11 PM CST this evening through 6 AM CST Thursday morning. The
second round looks to persist through Thursday, but best chances
will be during afternoon hours on Thursday when diurnal mixing
reaches its potential max. Model soundings are not showing a
particularly large CAPE values, but low level shear is impressive
with values ranging mid 300s to mid 400s during both rounds.
Total rainfall amounts through 6 AM CST Friday morning look to
range one to four inches, with locally higher amounts possible.
So some localized flooding will certainly be possible. Some
quandaries in this whole convective scenario center around if more
widespread showers and thunderstorms persist from Thursday around
sunrise through morning hours, this could inhibit potential for
more widespread severe storms during the afternoon. Also, on the
other end, if there is a more pronounced break between the
overnight storms (Round One) and the additional storms during
Thursday afternoon time frame, it could let atmosphere across
our area recover and increase severe threat Thursday afternoon.
But any way you slice it, unseasonably warm temperatures will at
least continue in this strengthening low level warm air advection
pattern increasingly becoming established across our area. Lows
tonight will generally range upper 50s to lower 60s. Highs on
Thursday once again expected in low to mid 70s, mid 60s to around
70 Cumberland Plateau Region.

Again, there are no true certainties here, i.e. this continues to
be a developing potential severe weather situation, potentially
one of the better ones we have potentially had so far in 2023.
However, it is very important to stay tuned for further updates in
forecast/forecast reasoning as tonight into Thursday progresses
and certainly a good time to review your severe weather safety
plans and be prepared to take action if needed.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 258 PM CST Wed Feb 15 2023

After all these storms and potential rainfall, expecting dry
conditions to prevail across mid state region through upcoming
weekend. Initially seasonally cold temperatures on Friday will
warm up to a few degrees above seasonal normal values by end
of the weekend. Although there is not good overall global model
consensus when it comes to depicting the weather Washingtons
Birthday through next Wednesday, it does look like anyway you
slice it, that an unsettled weather pattern will become
established across our area first part of next week with
isolated to scattered showers possible and a continuation of
seasonally mild temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1024 PM CST Wed Feb 15 2023

Radar trends show -TSRA beginning to move into the mid-state so
have adjusted the TAFs accordingly. HRRR suggests a lull in the
activity after 12Z, lasting for most of the day so that's a trend
that will need to monitored. Obs indicate MVFR CIGS, but if the
dry trend develops then CIGS will likely be VFR. Wind gusts also
could exceed 30kts for a brief period, so add this to the list of
things in flux. All in all, expect a changing forecast over the
next 6-12 hours but for this one have kept things on the
pessimistic side.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  72  34  42 / 100  90  40  10
Clarksville    61  75  33  39 / 100  90  20   0
Crossville     55  65  32  34 /  90  90  80  10
Columbia       60  74  34  42 / 100  90  40  10
Cookeville     59  72  34  36 / 100  90  80  10
Jamestown      56  68  32  34 /  90  80  80  10
Lawrenceburg   60  72  34  42 /  90 100  60  10
Murfreesboro   60  74  33  41 /  90 100  60   0
Waverly        60  73  32  40 / 100  90  20   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......21
SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....05
Hazardous weather outlook, Feb 15, 1:58 PM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
158 PM CST Wed Feb 15 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
158 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Some strong to severe storms will be possible late this evening
through the overnight hours, mainly for locations around and
west of the I-65 Corridor. Strong to damaging wind gusts will be
the primary threat, but isolated tornadoes as well as heavy rain
leading to flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of potentially strong to severe storms will be
possible Thursday morning through the afternoon. Strong to damaging
wind gusts will be the primary threat, but isolated tornadoes
as well as heavy rain leading to flooding will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and again during
the day on Thursday. Please relay any information about observed
severe weather to the NWS while following all local and state
guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright/Barnwell

In the hours before

Special weather statement, Feb 15, 11:28 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
1128 PM CST Wed Feb 15 2023

TNZ008-009-028-029-160600-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-
1128 PM CST Wed Feb 15 2023

...A strong thunderstorm will impact portions of southeastern Sumner,
northeastern Wilson, southwestern Macon and Trousdale Counties
through MIDNIGHT CST...

At 1128 PM CST, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving northeast at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lebanon, Hartsville and Dickerson Chapel Recreation Area.

This includes Interstate 40 between mile markers 235 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8609 3642 8597 3639 8598 3639 8601
      3638 8605 3635 8609 3633 8611 3630 8612
      3629 8614 3628 8613 3615 8629 3622 8644
      3650 8622
TIME...MOT...LOC 0528Z 216DEG 30KT 3624 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

10
Special weather statement, Feb 15, 11:35 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
1135 PM CST Wed Feb 15 2023

TNZ027-028-059-062-160600-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
1135 PM CST Wed Feb 15 2023

...A strong thunderstorm will impact portions of southeastern
Davidson, northwestern Rutherford, eastern Williamson and
southwestern Wilson Counties through MIDNIGHT CST...

At 1135 PM CST, Doppler radar was tracking a strong thunderstorm near
Franklin, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Mount Juliet, Nolensville,
Oak Hill, Rural Hill, Antioch, Percy Priest Lake and Triune.

This includes the following highways...
 Interstate 40 between mile markers 214 and 225.
 Interstate 65 between mile markers 59 and 78.
 Interstate 24 between mile markers 53 and 70.
 Interstate 840 between mile markers 30 and 40, and between mile
markers 62 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 8680 3590 8695 3620 8666 3616 8647
      3601 8640
TIME...MOT...LOC 0535Z 228DEG 29KT 3591 8680

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

10
Special weather statement, Feb 15, 11:57 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
1157 PM CST Wed Feb 15 2023

TNZ008-027>030-062-160630-
Rutherford TN-Davidson TN-Wilson TN-Trousdale TN-Sumner TN-Smith TN-
1157 PM CST Wed Feb 15 2023

...A strong thunderstorm will impact portions of west central Smith,
southeastern Davidson, north central Rutherford, southeastern Sumner,
central Wilson and southwestern Trousdale Counties through 1230 AM
CST...

At 1156 PM CST, Doppler radar was tracking a strong thunderstorm over
Rural Hill, or 13 miles southwest of Lebanon, moving northeast at 50
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Mount Juliet, Rural Hill, Belinda City,
Tuckers Crossroads, Dickerson Chapel Recreation Area and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 225 and 250.
 Interstate 840 between mile markers 64 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3597 8654 3606 8663 3642 8630 3634 8610
      3617 8608
TIME...MOT...LOC 0556Z 228DEG 43KT 3608 8652

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

10
Special weather statement, Feb 16, 12:07 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
1207 AM CST Thu Feb 16 2023

TNZ005-160645-
Stewart TN-
1207 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of northern Stewart
County through 1245 AM CST...

At 1207 AM CST, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Big Rock and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 AM CST for Middle
Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3664 8765 3638 8801
      3645 8806 3647 8805 3649 8806 3652 8804
      3656 8803 3668 8807
TIME...MOT...LOC 0607Z 224DEG 42KT 3639 8810

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:28 PM CSTSpecial Weather StatementOHXTrousdale32 min
Feb 15, 11:35 PM CSTSpecial Weather StatementOHXWilliamson25 min
Feb 15, 11:57 PM CSTSpecial Weather StatementOHXWilson33 min
Feb 16, 12:45 AM CSTSpecial Weather StatementOHXWilliamson30 min
Feb 16, 12:49 AM CSTAreal Flood AdvisoryOHXHickman, Humphreys, Perry116 min
Feb 16, 6:01 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys, Montgomery, Robertson, Stewart4 hr
Feb 16, 9:58 AM CSTAreal Flood AdvisoryOHXMontgomery, Stewart2 hr
Feb 16, 11:54 AM CSTFlash Flood WarningOHXHouston, Montgomery, Stewart4 hr
Feb 16, 1:19 PM CSTTornado WarningOHXHumphreys41 min
Feb 16, 1:50 PM CSTTornado WarningOHXDickson, Humphreys25 min
Feb 16, 2:59 PM CSTSevere Thunderstorm WarningOHXDavidson18 min
Feb 16, 3:27 PM CSTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson2 hr
Feb 16, 3:36 PM CSTAreal Flood AdvisoryOHXBedford, Lewis, Marshall, Maury, Rutherford, Williamson114 min
Feb 16, 3:39 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Maury3 hr
Feb 16, 3:42 PM CSTTornado WarningOHXGiles, Lawrence, Maury33 min
Feb 16, 4:35 PM CSTTornado WarningOHXBedford, Marshall12 min
Feb 16, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall34 min
Feb 16, 5:00 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Feb 16, 5:01 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence44 min
Feb 16, 5:18 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford27 min
Feb 16, 5:28 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson11 min
Feb 16, 5:54 PM CSTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White23 min

Nearby

Special Weather Statements in Tennessee, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.